Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Grand Junction, CO

August 21, 2001Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 21, 2001, 4:11 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 2001, 4:11 PM MDT (22:11 UTC)
Expired
Aug 21, 2001, 7:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 97 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 212211
FFWGJT
FFWGJT
COC103-220100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 PM MDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO

* UNTIL 700 PM MDT

* AT 411 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED STRONG 
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTH CENTRAL RIO 
  BLANCO COUNTY...OR ABOUT 15 MILES NORTHWEST OF THE COMMUNITY OF 
  RIO BLANCO.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE OVER...  
  RURAL SOUTHERN RIO BLANCO COUNTY...OVER THE PICEANCE BASIN THROUGH
  700 PM MDT.

COUNTY ROAD 5...BETWEEN MILE MARKER 9 AND 15 IS IMPASSABLE. PICEANCE 
CREEK WILL POTENTIALLY FLOOD AREAS ALONG LOW-LYING AREAS ALONG 
COUNTY ROAD 5. EXCESSIVE RUNOFF FROM THESE STORMS WILL CONTINUE TO 
CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS AND 
NORMALLY DRY WASHES AND ARROYOS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

LAT...LON 4013 10831 3989 10837 3970 10842 3976 10799
          3983 10797 4008 10797

DJN
1 follow-up statement
222 
RWUS32 KGJT 220057
FFSGJT
COC103-220115-

SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT TUE AUG 21 2001

...FLASH FLOOD WARNING FOR CENTRAL RIO BLANCO COUNTY HAS EXPIRED...

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL 
RIO BLANCO COUNTY THIS EVENING HOWEVER...THE HEAVIEST RAIN AND THE 
RESULTANT FLASH FLOOD POTENTIAL HAS DIMINISHED. THUS...THE FLASH 
FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO EXPIRE. IT HAS BEEN 
REPORTED BY LAW ENFORCEMENT THAT COUNTY ROAD 5...NORTHWEST OF THE 
TOWN OF RIO BLANCO...HAS BEEN IMPASSABLE IN SPOTS. IF POSSIBLE... 
PLEASE AVOID TRAVEL ON THIS ROAD TONIGHT.

RESIDENTS IN AND NEAR THE PICEANCE BASIN SHOULD CONTINUE TO MONITOR 
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN 
GRAND JUNCTION...FOR POSSIBLE ADDITIONAL ADVISORIES OR WARNING 
OVERNIGHT.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:14 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 1:14 PM MDT, 2 hours 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT TUE AUG 21 2001

THIS EVENING IS LOOKING TO BE AN ACTIVE PERIOD AS AN UPPER LEVEL
TROUGH APPROACHES THE AREA. A GOOD MOIST LAYER IS IN PLACE WITH
AROUND AN INCH OF PRECIPITABLE WATER MEASURED PER THE 12Z GJT
SOUNDING. SPC HAS PUT EASTERN UTAH AND FAR WESTERN COLORADO IN
THE SLIGHT RISK AREA FOR SEVERE WINDS/LARGE HAIL AND FEEL BEST TIMING
WILL BE THIS EVENING...BEGINNING LATE AFTERNOON FOR EASTERN UTAH.
TIMING IS A BIT OFFSET FOR BEST LIFT...AS THE DIURNAL FACTOR
DECREASES AS THE DYNAMIC FACTOR INCREASES. SINCE EASTERN UTAH WILL
FEEL THE EFFECTS OF THE TROUGH EARLIEST...THAT AREA WILL SEE THE BEST
CHANCE OF SEVERE. AN AREA OF UPPER LEVEL DIVERGENCE MAXIMIZES AROUND
06Z OVER WESTERN COLORADO. THEREFORE EXPECT THUNDERSTORMS TO CONTINUE
PAST MIDNIGHT...WITH THE STRONGEST STORMS BETWEEN 23Z AND 06Z.

A SECONDARY WAVE IS SCHEDULED FOR WEDNESDAY...HOWEVER THIS ONE NOT AS
STRONG AND IT MOVES THROUGH BEFORE MAX HEATING.  WILL KEEP
SCATTERED...ESPECIALLY OVER THE MOUNTAIN AREAS. IN THE EVENING...WILL
LEAVE AT LEAST ISOLATED FOR THE EARLY EVENING BEFORE CLEARING. LOW
LEVEL WESTERLY FLOW WILL EFFECTIVELY DRY THE AREA OUT AFTER WEDS
WAVE. LOOK FOR TEMPS TO BE A LITTLE COOLER ON WED.

WITH THE DRIER MORE STABLE AIR MASS IN PLACE ON THU...WILL GO WITH
MOSTLY SUNNY/PARTLY CLOUDY OVER THE AREA. HOWEVER WILL MENTION
ISOLATED OVER THE MOUNTAINS FOR THE AFTERNOON.  ITS JUST TOO EASY FOR
A FEW CELLS TO POP WITH DIURNAL HEATING. HIGH TEMPS WILL REBOUND
AROUND 5 DEGREES DUE TO WARMING ALOFT AND MORE SUN. HEFFERNAN/44

EXTENDED (FRI-TUE)...THE ZONAL WEST-EAST FLOW WILL GRADUALLY BECOME
SOUTHWEST FRI...ALLOWING SUB-TROPICAL MOISTURE TO CREEP NORTH INTO
NEW MEXICO. HOWEVER...IT WILL REMAIN DRY ACROSS WESTERN CO/EASTERN
UT AT LEAST UNTIL SAT...WHEN DEEPER MOISTURE RIDES OVER THE
MOUNTAINS OF CO CREATING THE THREAT OF AFTN CONVECTION. MEANWHILE...
A NEG TILT TROF DEVELOPS FROM CA TO THE DESERT SW BY SUN BUT APPEARS
TO GET SHEARED APART OVER TIME. UPR HIGH RIDGE AXIS STRENGTHENS OVER
GREAT BASIN MON/TUE WITH WARM AND RELATIVELY DRY CONDITIONS. DIURNAL
MTN CONVECTION LOOKS TO BE MAIN STORY WITH WARM TEMPS. DJN.83

.GJT...NONE.

In the hours before

Special weather statement, Aug 21, 10:22 AM MDT, 5 hours 49 minutes before
COZ001>014-017>023-UTZ022>025-027>029-212100-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1022 AM MDT TUE AUG 21 2001

...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING ACROSS
EASTERN UTAH AND WESTERN COLORADO...

AN UPPER LEVEL TROUGH APPROACHING EASTERN UTAH AND WESTERN COLORADO
WILL COMBINE WITH DEEP SUBTROPICAL MOISTURE TO PRODUCE POTENTIALLY
STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.  SOME STORMS MAY BE
SEVERE...PRODUCING LARGE HAIL AND STRONG GUSTY WINDS.  LOCAL HEAVY
RAIN AND FREQUENT LIGHTNING CAN BE ALSO EXPECTED.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN EASTERN UTAH AND
THE FAR WESTERN PORTION OF COLORADO...ESPECIALLY ACROSS HIGHER
TERRAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY
TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER
STATEMENTS ON THIS POTENTIALLY EXTREME WEATHER SITUATION. YOU MAY
ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt

ELH/DJN
Local storm report, Aug 21, 3:34 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
334 PM MDT TUE AUG 21 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    5 S MANILA                UT   1.25 INCH HAIL
08/21/01   DAGGETT                        REPORTED BY LAW
                                          ENFORCEMENT

DJN

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.